Alert archive / Oregon / Gale Watches in 2022
Gale Watch 21, NWS Medford, OR
NWS Medford, OR issued this gale watch at Nov 30, 2022, 2:26 PM PST. It took effect at Dec 2, 2022, 10:00 AM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 30, 2022, 2:26 PM PST (22:26 UTC)
- In effect from
- Dec 2, 2022, 10:00 AM PST
- Expired
- Dec 1, 2022, 2:09 AM PST
- In force
- Issued by
- NWS Medford, OR
The text
As transmitted.
945 WHUS76 KMFR 302226 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 226 PM PST Wed Nov 30 2022 PZZ350-356-370-376-011130- /O.CON.KMFR.GL.W.0024.000000T0000Z-221201T0000Z/ /O.CON.KMFR.SE.W.0057.221201T0000Z-221201T1200Z/ /O.NEW.KMFR.SC.Y.0122.221201T1200Z-221202T1800Z/ /O.NEW.KMFR.GL.A.0021.221202T1800Z-221203T1800Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 226 PM PST Wed Nov 30 2022 ...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON... ...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 AM PST THURSDAY... ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM THURSDAY TO 10 AM PST FRIDAY... ...GALE WATCH IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY MORNING... * WHAT...For the Gale Warning, southwest winds 20 to 25 kt with gusts up to 30 kt and seas 11 to 13 ft at 10 seconds. For the Hazardous Seas Warning, very steep and hazardous seas 13 to 16 ft at 13 seconds expected. For the Small Craft Advisory, west winds 20 to 30 kt with gusts up to 35 kt and seas 10 to 15 ft at 14 seconds expected. For the Gale Watch, south winds 35 to 45 kt with gusts up to 55 kt and seas 13 to 18 ft at 12 seconds possible. * WHERE...All areas. * WHEN...For the Gale Warning, until 4 PM PST this afternoon. For the Hazardous Seas Warning, until 4 AM PST Thursday. For the Small Craft Advisory, from 4 AM Thursday to 10 AM PST Friday. For the Gale Watch, from Friday morning through Saturday morning. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
1 follow-up statement
590 WHUS76 KMFR 011009 MWWMFR URGENT - MARINE WEATHER MESSAGE National Weather Service Medford OR 209 AM PST Thu Dec 1 2022 PZZ350-356-370-376-012315- /O.CAN.KMFR.SE.W.0057.000000T0000Z-221201T1200Z/ /O.EXT.KMFR.SC.Y.0122.221201T1009Z-221202T1800Z/ /O.UPG.KMFR.GL.A.0021.221202T1800Z-221203T1800Z/ /O.NEW.KMFR.GL.W.0025.221202T1800Z-221203T2100Z/ Coastal waters from Florence to Cape Blanco OR out 10 nm- Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm- Waters from Florence to Cape Blanco OR from 10 to 60 nm- Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm- 209 AM PST Thu Dec 1 2022 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST FRIDAY... ...GALE WARNING IN EFFECT FROM 10 AM FRIDAY TO 1 PM PST SATURDAY... * WHAT...West winds 15 to 25 kt with gusts up to 30 kt and seas 10 to 14 ft at 14 seconds. Friday morning, south winds increase to 30 to 40 kt with gusts up to 45 kt and seas become very steep and wind driven at 16 to 21 ft. * WHERE...All areas. * WHEN...The Small Craft Advisory is in effect until 10 AM PST Friday, followed by a Gale Warning from 10 AM Friday to 1 PM PST Saturday. * IMPACTS...Strong winds and very steep seas could capsize or damage vessels. Low visibility conditions are expected. * View the hazard area in detail at https://go.usa.gov/x6hks PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should alter plans to avoid strong winds and very steep seas. Remain in port, seek safe harbor, alter course, and/or secure the vessel for severe conditions. && $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this gale watch went out at Nov 30, 9:31 AM PST, 4 hours 55 minutes earlier.
Area forecast discussion, Nov 30, 9:31 AM PST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
931 AM PST Wed Nov 30 2022
.DISCUSSION...A potent cold front is moving into the area today.
Latest radar imagery is showing a band of moderate to heavy rain
moving onshore into Douglas, Coos and Curry counties and this will
move steadily eastward today. The front should slow a bit as
energy rounds the base of the trough and heads toward the NorCal
coast tonight.
We have myriad headlines out for this front with
high wind warnings along the coast and wind advisories in the
Shasta Valley and over the East Side. Winds have been gusting in
the 40-50 mph range along the coast already and expect some gusts
to near 60 mph in the next few hours as the front presses south
and eastward (especially at the coastal headlands). We've had
gusts to 40 mph in the Shasta Valley and 50-60 mph over the usual
locations of the East Side (Summer Lake and along Highway 31).
Winter Storm Warnings are up for the mountains, NorCal and east of
the Cascades. Snow is already falling in the Cascades near and
north of Crater Lake where web cams are showing snow covered
roads. Conditions will only deteriorate farther south and east this
afternoon and evening as the front moves in. Expect several hours
of moderate to heavy snow and blowing snow over the Cascades
through tonight and later today through Thursday morning in NorCal
and over the East Side. The previous discussion below provides the
details on that (expected snow amounts can be viewed as a weather
story on our home page at weather.gov/mfr).
Today, we'll be evaluating the potential for low elevation snow
following the front late tonight into Thursday morning. It still
looks like the best chance for any measurable snow will be over
the higher sections of the west side valleys (generally above 1500
feet) -- Jacksonville, up higher near Ashland, east Medford, the
Illinois Valley, Camas Mtn and also the passes north of Grants
Pass could see up to an inch of snow. But, snow could be in the
air just about anywhere down to around 1000 feet by Thursday
morning. The snow level should be 1500-2000 feet all day Thursday,
so expect a mix of snow/rain showers west of the Cascades.
Post-frontal showers should gradually diminish in coverage
Thursday night into Friday morning as a colder air mass descends
over the region. Temperatures fall down to near or below freezing
just about everywhere west of the Cascades (except at the beaches
where lows in the mid 30s will be common). We'll look into the
possibility of a frost advisory for the coast. What is also
notable about temperatures is if it clears east of the Cascades,
temperatures could plummet to near or perhaps even below zero
(since there'll be fresh snow cover on the ground). We've seen
this many times in the past and low temperatures may need to be
nudged downward from the guidance.
One last note, models have been trending the next system farther
offshore with a more amplified system, and thus, we're adjusting
the forecasts slower with precipitation and also keeping it mainly
along the coast and in NorCal. At this time, it doesn't look like
we'll be issuing any watches for that system just yet. Snow
headlines may be needed at some point this weekend with guidance
eventually showing a slug of precip arriving into NorCal Saturday
night or Sunday. We'll have more on that this afternoon. -Spilde
&&
.AVIATION...30/18Z TAFs...A strong front is now moving through the
area. Ahead of the front, there will be areas of MVFR/IFR cigs in
low clouds and rain/snow along with strong winds and low level wind
shear. Higher terrain will also be obscured and snow levels will be
around 3000 feet. Behind the front, winds will diminish and wind
shear will end, but the lower conditions will persist with snow
levels lowering to 1500 feet.
&&
.MARINE...Updated 800 AM PST Wednesday 30 November 2022...A strong
cold front is bringing gale force south winds and very steep
hazardous seas to the waters. As the front pushes inland this
afternoon, winds will shift to the west and diminish, but seas are
likely to remain very steep as northwest swell builds this afternoon
into Thursday. Another strong front will approach the region Friday.
The front will stall offshore, and this will bring an extended round
of gales and very steep seas Friday into Saturday. The front will
retreat Saturday into Sunday, and winds and seas will diminish at
that time.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Thursday for ORZ029-030.
Wind Advisory until 4 PM PST this afternoon for ORZ030-031.
High Wind Warning until 1 PM PST this afternoon for ORZ021-022.
Winter Storm Warning until 4 PM PST Thursday for ORZ024-025.
Winter Storm Warning until 4 PM PST Thursday for ORZ027-028.
Winter Weather Advisory from 4 PM this afternoon to 10 PM PST
Thursday for ORZ031.
CA...Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Thursday for CAZ080.
Wind Advisory until 7 PM PST this evening for CAZ081.
Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Thursday for CAZ081.
Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Thursday for CAZ082-083.
Winter Storm Warning from 4 PM this afternoon to 10 PM PST
Thursday for CAZ084-085.
Wind Advisory until 4 PM PST this afternoon for CAZ085.
PACIFIC COASTAL WATERS...Gale Warning until 4 PM PST this afternoon
for PZZ350-356-370-376.
Hazardous Seas Warning from 4 PM this
afternoon to 4 AM PST Thursday for
PZZ350-356-370-376.
&&
MAS/MAS/MASThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 2:12 AM PST | Hazardous Seas Warning | MFR | 24 hr | |
| Nov 30, 2:26 PM PST | Small Craft Advisory | MFR | 44 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.